Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Dodge City, KS

May 19, 2003Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2003, 1:46 AM CDT for Ellis County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 1:46 AM CDT (06:46 UTC)
Expired
May 19, 2003, 2:30 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190646
SVRDDC
KSC051-190730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
146 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 230 AM CDT

* AT 146 AM CDT...RADAR INDICATED AND SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED
  EMMERAM AT 155 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3911 9951 3886 9914 3902 9904 3910 9905
          3913 9913

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:07 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 18, 2:07 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT SUN MAY 18 2003

DAYS 1-2...

THE MAIN FORECAST PROBLEM FOR TODAY IS THE CHANCE FOR RAIN MONDAY
AND TEMPERATURES THROUGH THE PERIOD.

12Z UPPER AIR ANALYSIS SHOWS A LARGE TROUGH EXTENDING FROM CENTRAL
CANADA INTO THE WESTERN CONUS, WITH 30 TO 90 METER HEIGHT FALLS
ACROSS ROCKIES AND GREAT BASIN.  A TONGUE OF WARMER AIR AT 700 AND
850 MB EXTENDS INTO THE SOUTHWESTERN PLAINS, BUT A STRONG GRADIENT
STRETCHES ACROSS THE NORTHWEST WITH TEMPS IN THE SINGLE DIGITS TO
BELOW 0 C BEHIND IT.  AT THE SURFACE, THE COLD FRONT HAS BEGUN TO
MOVE INTO THE WESTERN DAKOTAS, WITH A LEE SIDE LOW DEVELOPING IN
EASTERN CO.

MODELS ALL BRINGING THE FRONT DOWN A BIT FASTER THIS MORNING, WHICH
IS FAIRLY TYPICAL FOR THEM AS NONE REALLY HANDLE COLD AIR COMING
DOWN THE HIGH PLAINS VERY WELL.  AS IT STANDS NOW, IT LOOKS LIKE THE
FRONT WILL BEGIN NOSING INTO THE NORTHERN CWA BY 12Z, AND BE DOWN
THROUGH THE OK BORDER BY NOON, IF NOT A BIT FASTER THAN THAT.  THUS,
BROUGHT POPS IN A BIT EARLIER THAN THE GOING FORECAST, STARTING
SHORTLY BEFORE 12Z MONDAY MORNING AND TAPERING OFF MONDAY NIGHT.
WITH 60S DEWPOINTS ALREADY AT P28, IT LOOKS LIKE THE EASTERN CWA
WILL HAVE THE BEST MOISTURE AND THEREFORE THE BEST CHANCE FOR
PRECIP.  WITH SFC HIGH PUSHING DOWN FROM THE NORTHERN PLAINS, WINDS
WILL ALSO BE FAIRLY STRONG THROUGHOUT THE DAY ON MONDAY, POSSIBLY
REACHING ADVISORY LEVELS BY AFTERNOON.  WITH THE STRONG CAA, AS WELL
AS CLOUDS AND PRECIP IN THE AREA, TEMPS WILL NOT MOVE MUCH MONDAY
AFTERNOON, AND COULD EVEN STAY STEADY OR FALL AS THE FRONT PASSES.

WINDS WILL DECREASE MONDAY NIGHT AS THE CENTER OF THE SFC HIGH
SHIFTS FURTHER SOUTH.  THE LIGHTER WINDS SHOULD ALLOW TEMPS TO FALL
INTO THE 40S, BUT LINGERING CLOUD COVER SHOULD KEEP THEM FROM
FALLING TOO LOW.  BY TUESDAY, THE SFC HIGH BEGINS TO MOVE EAST AND
LOW LEVEL WINDS WILL SHIFT TO THE EAST TO SOUTHEAST LATE IN THE
DAY.  HOWEVER, THERE DOES NOT LOOK LIKE THERE WILL BE ANY SFC WAA
STARTING UP AS CP AIR GETS CIRCULATED AROUND THE BOTTOM OF THE
HIGH.  TEMPS WILL REMAIN WELL BELOW AVERAGE FOR THIS TIME OF
YEAR.

DAYS 3-7...

CURRENT DIAGNOSTICS SHOW GLOBAL AVERAGE ANGULAR MOMENTUM IN THE
WESTERLIES TO BE AT LOW EBB WHILE THE MOIST PHASE MJO IS ALSO ON THE
WANE. IN GENERAL THIS ARGUES FOR THE TREND TO THE LESS PROGRESSIVE
AND HIGHER AMPLITUDE PATTERN DEPICTED BY THE MODELS WITH THE
DEVELOPMENT OF A MAJOR UPPER RIDGE ANCHORED OVER THE FOUR CORNERS
AREA AND AN UPPER TROUGH DIGGING INTO THE EASTERN CONUS. THIS
PATTERN IS FAVORABLE FOR MCS TYPE SYSTEMS ACROSS THE PLAINS.
HOWEVER, THE MODELS WILL NOT BE ABLE TO RESOLVE THE SHORT WAVE
ENERGY ALOFT WHICH WILL INSTIGATE THE MCS DEVELOPMENT SO TELLING
WHEN AND WHERE EACH WILL DEVELOP AND MOVE IS BEYOND THE ABILITY OF
EITHER THE MAN OR THE MODELS. GIVEN THAT, WILL KEEP THE PRECIP
PATTERNS OF THE GOING FORECAST UNTOUCHED FOR NOW EXCEPT TO ADD SOME
CHANCE FOR CONVECTION WEDNESDAY NIGHT INTO THURSDAY MORNING PER
COORD WITH OUN. STILL, WOULD NOT AT ALL BE SURPRISED TO SEE SOME
NOCTURNAL MCS ACTIVITY ACROSS SOME PART OF MY FORECAST AREA BY LATE
IN THE WEEK AND INTO THE WEEKEND. LATER SHIFTS MAY WANT TO ADJUST
THIS FOR MORE CHANCE FOR NOCTURNAL CONVECTION. FOR THE OUTLOOK DAYS
WILL GO WITH ABOVE NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION
AS THE HEAT LOW PERSISTS OVER THE WESTERN HIGH PLAINS WITH AT LEAST
SOME CHANCE FOR CONVECTION EACH OVERNIGHT.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 60 63 42 61 / 00 30 20 00
GCK 57 60 40 60 / 20 30 00 00
EHA 56 66 44 63 / 00 20 20 00
LBL 59 69 43 63 / 00 30 20 00
HYS 60 62 42 59 / 30 40 20 00
P28 64 72 46 61 / 00 40 40 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

RITTERLING/JOHNSON
Hazardous weather outlook, May 18, 10:10 AM CDT, 15 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND BEHIND A STRONG COLD
FRONT THAT WILL BE MOVING RAPIDLY SOUTH ACROSS THE AREA ON MONDAY.
HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. VERY WINDY
CONDITIONS CAN BE EXPECTED BEHIND THE FRONT AS NORTH WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.